Iowa, 2005

Wildfire in Iowa, March 6, 2005

March 6, 2005 · NWS OAX · 1 event in 1 county or zone

1 wildfire, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 6, 9:30 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 6, 9:30 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
930 AM CST SUN MAR 6 2005

.DISCUSSION...
12Z OAX SOUNDING AND CURRENT PROFILE DATA SUGGEST A BOOST IN WIND
FORECAST IN ORDER FOR TODAY...SPCLY SRN 3/4 OF CWA.  DRY AIR
...SUNSHINE AND NRLY UNIDIRECTIONAL WINDS SHOULD PROVIDE DEEP
MIXING. PREV FCST HIGHS LOOK PRETTY GOOD AS MANY LOCATIONS SHOULD
BE WITHIN A DEG OR TWO OF 75.

CHERMOK

&&

.PREV DISCUSSION...
325 AM CST SUN MAR 6 2005

SYNOPSIS...08Z SURFACE ANALYSIS SHOWING TROF OVER THE WESTERN HIGH
PLAINS WITH HIGH PRESSURE OVER THE LOWER MISSISSIPPI VALLEY.
SATELLITE LOOP HAS SHORT WAVE OVER SWRN CANADA WHICH MODELS MOVE
RAPIDLY SOUTHEAST TODAY INTO THE NORTHERN PLAINS ALONG WITH
ASSOCIATED SURFACE LOW AND COLD FRONT.

FORECAST...PERIOD OF RAPID CHANGES INDICATED THROUGH THE PERIOD AS
AREA REMAINS UNDER STRONG NORTHWEST FLOW WITH SOME RETROGRESSION OF
HUDSONS BAY LOW TOWARDS CENTRAL CANADA LATE IN THE PERIOD.

GOOD MIXING TODAY SHOULD ALLOW TEMPERATURES TO CLIMB INTO THE 70S
ACROSS THE AREA WITH BREEZY CONDITIONS OVER SOUTHEAST PARTS OF THE
CWA AHEAD OF SURFACE TROF. STEEP LAPSE RATES INDICATED OVER THE
SOUTHEAST PORTION OF THE CWA LATE THIS AFTERNOON WITH TONGUE OF 850
MOISTURE APPROACHING FROM EASTERN KANSAS. HAVE LEFT MENTION OF
SHOWERS OUT FOR NOW BUT NEXT SHIFT WILL HAVE TO WATCH HOW THINGS
DEVELOP. COLD FRONT EXPECTED TO BE ALONG NORTHERN NEBRASKA BORDER BY
EVENING THEN MOVE RAPIDLY ACROSS THE AREA TONIGHT WITH COLDER AIR
RETURNING ON STRONG NORTHWEST WINDS. HAVE KEPT WINDS IN 20 TO 30 MPH
RANGE FOR MONDAY WITH SOME POSSIBLE RAIN OR SNOW SHOWERS.

ALTERNATING PERIODS OF WARM AND COLD ADVECTION INDICATED THROUGH THE
REMAINDER OF THE WEEK AS PARADE OF WAVES MOVES DOWN THE FLOW. FOR
TUESDAY INTO WEDNESDAY HAVE TRENDED FORECAST TOWARD GFS WITH CHANCE
OF RAIN OR SNOW LATE TUESDAY INTO TUESDAY NIGHT. GFS HANDLING OF
SYSTEM ON THURSDAY LOOKS OVERDONE AND TOO FAR WEST WITH ECMWF AND
CANADIAN POSITION OVER WESTERN GREAT LAKES PREFERRED. AS SUCH HAVE
LEFT EXTENDED PERIOD DRY WITH LITTLE CHANGE TO TEMPERATURES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.
&&

FOBERT
Hazardous weather outlook, Mar 6, 11:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1100 AM CST SUN MAR 6 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-042>045
-050>053-065>068-078-088>093-070000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1057 AM CST SUN MAR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE FIRE DANGER INDEX WILL REACH THE EXTREME CATEGORY THIS AFTERNOON
AS AFTERNOON TEMPERATURES IN THE LOWER TO MID 70S COMBINE WITH
SOUTHWEST WINDS OF 20 TO 35 MPH AND LOW HUMIDITIES.  ANY BURNING
TODAY IS DISCOURAGED BECAUSE THE DRY...WARM AND WINDY CONDITIONS
WOULD BE FAVORABLE FOR RAPID SPREADING OF ANY UN-CONTAINED FIRES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

SOME LIGHT SNOW WILL BE POSSIBLE LATE TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

CHERMOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Pottawattamie

When
March 6, 1:00 PM CST to 7:00 PM CST
Where
Pottawattamie forecast zone
Injuries
2 direct, 0 indirect
Property damage
$1.0 million
Reported by
NEWSPAPER
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Southwest winds of 25 to 45 mph spread a wildfire across rural Pottawattamie east of Oakland and Carson. The blaze swept across 4,000 acres, destroyed 4 homes and many outbuildings, and left about a dozen people homeless. Total damage was reported at one million dollars. Two firefighters were treated at a Council Bluffs hospital for smoke inhalation and were released. The fire evidently spread from a tree stump that was still smoldering from being burnt several days earlier. The fire's containment was greatly aided by farmers who began plowing fields under ahead of the blaze. The fire was first reported around 1 pm and was contained around 7 pm.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440443.